Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 55, NWS Grand Forks, ND

June 23, 2006Becker County, Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2006, 2:01 PM CDT for Becker County, Clay County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 2:01 PM CDT (19:01 UTC)
Expired
Jun 23, 2006, 3:00 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Becker County, MN, Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 231901
SVRFGF
MNC005-027-232000-
/O.NEW.KFGF.SV.W.0055.060623T1901Z-060623T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
201 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BECKER COUNTY IN NORTHWEST MINNESOTA
  NORTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA

* UNTIL 300 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES NORTH OF HITTERDAL...OR 24 MILES
  NORTHWEST OF DETROIT LAKES...MOVING TO THE EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALLAWAY AT 300 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4710 9637 4692 9637 4687 9575 4714 9574

$$

TG/JA
2 follow-up statements
000 
WWUS53 KFGF 231928
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
228 PM CDT FRI JUN 23 2006

MNC027-231938-
/O.CAN.KFGF.SV.W.0055.000000T0000Z-060623T2000Z/
CLAY MN-
228 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4710 9618 4673 9615 4673 9590 4695 9567

$$

MNC005-232000-
/O.CON.KFGF.SV.W.0055.000000T0000Z-060623T2000Z/
BECKER MN-
228 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN BECKER COUNTY...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES NORTH OF LAKE PARK...OR 14 MILES NORTHWEST OF
DETROIT LAKES...MOVING TO THE SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AUDUBON AND 7 MILES SOUTHWEST OF CALLAWAY BY 245 PM CDT
  WESTBURY BY 250 PM CDT
  8 MILES SOUTHWEST OF RICHWOOD BY 255 PM CDT
  DETROIT LAKES AND 7 MILES NORTH OF SHOREHAM BY 300 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4710 9618 4673 9615 4673 9590 4695 9567

$$

TG/JA
000 
WWUS53 KFGF 232000
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
300 PM CDT FRI JUN 23 2006

MNC005-232010-
/O.EXP.KFGF.SV.W.0055.000000T0000Z-060623T2000Z/
BECKER MN-
300 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BECKER COUNTY HAS
EXPIRED...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WAS ALLOWED TO EXPIRE AT 300 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4710 9618 4673 9615 4673 9590 4695 9567

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:27 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 23, 1:27 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
127 PM CDT FRI JUN 23 2006

.SHORT TERM...
MAIN CHALLENGE WILL BE THUNDER CHANCES THIS EVENING AND SEVERE
POTENTIAL. THUNDER CONTINUES TO DEVELOP ACROSS THE REGION...MAINLY
NEAR OUTFLOW BOUNDARY MOVING SOUTH TO NEAR INTERSTATE 94 AND LAKE
BREEZES OVER LAKE OF THE WOODS AND OTHER LAKES IN MN. MODELS AGAIN
IN GOOD AGREEMENT AND WILL UTILIZE GFS WHICH HAS A GOOD HANDLE ON
QPF TRENDS OF LATE.

FOR THIS EVENING AND TONIGHT...EXPECT SCATTERED THUNDERSTORMS
ACROSS THE REGION WHERE ML CAPES WILL APPROACH 1000 J/KG. BEST
FORCING AND DEEP LAYERED SHEAR WILL BE ACROSS SOUTHERN 1/3 OF
AREA...MAINLY IN SOUTHEAST ND WHERE BEST HEATING HAS OCCURRED
TODAY. CURRENT OUTFLOW BOUNDARY MOVING INTO THIS AREA LATE THIS
AFTERNOON...COUPLED WITH SHORTWAVE MOVING IN WILL PROVIDE NEEDED
LIFT. SOME STORMS WILL LIKELY APPROACH SEVERE LIMITS...AND A FEW
COULD PRODUCE SEVERE HAIL AND WIND. WE WILL CONTINUE TO MONITOR
THIS POTENTIAL...WITH SLIGHT RISK PLACED SW OF REGION. LATEST
CONVECTIVE TRENDS INDICATE WE WILL BE PUTTING OUT SOME WARNINGS
THIS AFTERNOON/EVENING...AND MAY BE GETTING A WATCH SHORTLY PER
LATEST SWOMCD. STORMS SHOULD LARGELY BE DIURNALLY DRIVEN AND WEAKEN
AFTER SUNSET...WITH LACK OF ANY LOW LEVEL JET WHICH WILL BE
DISPLACED WELL SOUTH. SOME STORMS WILL PERSIST THROUGH THE NIGHT
THOUGH...AND WILL CONTINUE MENTION.

FOR SATURDAY...NORTHERLY FLOW WILL SLOWLY DEVELOP BY
AFTERNOON...AND BEGIN TO DRY THE COLUMN OUT. THERE WILL BE A
THUNDER THREAT MAINLY IN SOUTHERN AREAS...WITH A LOWER CHANCE FOR
MAINLY SHOWERS NORTH. TEMPS WILL BE SIMILAR TO PAST DAYS WITH A
NEARLY IDENTICAL THERMAL FIELDS.

FOR SUNDAY...EXPECT SLOWLY BUILDING HEIGHTS AND SFC HIGH PRESSURE.
THIS WILL PROVIDE A DRY DAY FOR THE AREA ALONG WITH TEMPS NEAR 80
IN MOST AREAS.

BY MONDAY...ANOTHER FRONT WILL MOVE INTO NORTHERN AREAS BY
AFTERNOON. THIS COUPLED WITH A NOSE OF AN UPPER JET
STREAK...MLCAPED TO AROUND 500 J/KG...AND SHORTWAVE WILL LEAD TO
THUNDER CHANCES BY AFTERNOON. BEST UPPER SUPPORT AND FORCING WILL
ACROSS NORTHERN AREAS...ALTHOUGH WILL MENTION ISOLATED POPS EVEN
IN SOUTH MONDAY AFTERNOON.

.LONG TERM (TUE-FRI)...MODELS IN BETTER AGREEMENT WITH 500MB
FLOW WITH THE MAIN STORY BEING W CONUS RIDGE/E CONUS TROUGH. THIS
CONTINUES THE N/NW UPPER FLOW ACROSS THE FA. 00Z GFS/ECMWF BROUGHT
A STRONGER VORT MAX ACROSS THE FA DURING THE TUE-WED TIMEFRAME.
12Z GFS HAS TRENDED FURTHER E WITH THIS FEATURE. WILL KEEP
FORECAST DRY...ALTHOUGH WITH THIS PATTERN ANY WEAK WAVE MAY CAUSE
ISOLD PRECIP. DID TREND TEMPS DOWN TUE-WED WITH 500MB FLOW A BIT
MORE CERTAIN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Jun 23, 6:38 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI JUN 23 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE AFFECTS THE AREA. SOME OF
THE STRONGER STORMS MAY PRODUCE SMALL HAIL HOWEVER AT THIS TIME NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS A WEAK
AREA OF LOW PRESSURE CROSSES THE AREA HOWEVER NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.